Alert archive / North Carolina / Flash Flood Warnings in 2009
Flash Flood Warning 73, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 20, 2009, 6:29 PM EDT for Watauga County, North Carolina. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2009, 6:29 PM EDT (22:29 UTC)
- Expired
- Jul 20, 2009, 8:54 PM EDT
- In force
- 2 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Watauga County, NC
The radar
The Roanoke radar (KFCX), 154 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 6:40 PM EDT | FLASH FLOOD | Boone, NC | BOONE HEIGHTS DR. AND MALL PARKING LOT CLOSED DUE FLOODING FROM WINKLER CREEK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 632 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 202229
FFWRNK
NCC189-210430-
/O.NEW.KRNK.FF.W.0073.090720T2229Z-090721T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 PM EDT MON JUL 20 2009
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA
* UNTIL 1230 AM EDT.
* AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOONE...
VALLE CRUCIS...TODD...SANDS...RUTHERWOOD...LOVILL AND DEEP GAP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN
COULD ALSO CAUSE ROCK AND MUDSLIDES.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3631 8160 3627 8156 3627 8154 3622 8146
3621 8147 3610 8174 3610 8180 3614 8183
3616 8183 3620 8187
$$
DS1 follow-up statement
000
WGUS71 KRNK 210054
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
854 PM EDT MON JUL 20 2009
NCC189-210104-
/O.CAN.KRNK.FF.W.0073.000000T0000Z-090721T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATAUGA NC-
854 PM EDT MON JUL 20 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WATAUGA COUNTY...
FLOODING HAS ENDED OVER THE WARNED AREA...THUS THE FLASH FLOOD
WARNING HAS BEEN CANCELLED.
LAT...LON 3631 8160 3627 8156 3627 8154 3622 8146
3621 8147 3610 8174 3610 8180 3614 8183
3616 8183 3620 8187
$$
DSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:15 PM EDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jul 20, 3:15 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT MON JUL 20 2009
.SYNOPSIS...
EASTERLY FLOW WILL CONTINUE TONIGHT INTO TUESDAY. A STATIONARY
FRONT WILL REMAIN ALONG THE ATLANTIC COAST THROUGH MIDWEEK...BEFORE
WASHING OUT. WEAK HIGH PRESSURE SETTLES ACROSS THE MIDDLE ATLANTIC
FOR THE REMAINDER OF THE WORK WEEK.
&&
.NEAR TERM /THROUGH TUESDAY/...
WITH THE GROUND SATURATED BECAUSE OF THIS MORNINGS RAINS...HEAVY
ALONG THE BLUE RIDGE WILL CONTINUE FLASH FLOOD WATCH THROUGH THIS
EVENING FOR MUCH OF CWA. THE AXIS OF THUNDERSTORMS AND SHOWERS WITH
SOME HEAVY RAINS THIS AFTERNOON INTO THIS EVENING HAVE SHIFT TO
EASTERN PORTIONS OF OUR CWA. WITH EASTERLY FLOW SEEN ON KFCX VAD
PROFILE UP TO 6 KFT...COMBINED WITH AN UPPER AIR DISTURBANCE....
COOL AIR ALOFT AND FRONTAL/OUTFLOW BOUNDARIES...EXPECT SHOWERS AND
THUNDERSTORMS TO CONTINUE THIS EVENING INTO TONIGHT. SOME DRIER AIR
MAY PUSH INTO WESTERN AREAS TONIGHT AS SHORTWAVE PIVOTS NORTHEAST.
DECREASED POPS FOR TONIGHT BUT KEPT HIGHER POPS ALONG EASTERN SLOPES
OF BLUE RIDGE WITH UPSLOPE EAST FLOW. PLAYED LOW TEMPERATURES FROM
THE LOWER 50S IN THE NORTHWEST TO THE MID 60S IN SOUTHEAST WITH
RICHER CLOUD COVER.
EASTERLY FLOW PROVIDING LLVL MOISTURE WILL COMBINE WITH RELATIVELY
COOL AIR ALOFT...AND ANOTHER UPPER DISTURBANCE WILL PRODUCE MORE
SHOWERS AND THUNDERSTORMS ON TUESDAY. BELIEVE COVERAGE WILL BE LESS
ON TUESDAY WITH LOWER CAPE VALUES. PLAYED HIGH TEMPERATURES FROM THE
LOWER 70S TO LOWER 80S.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
WEDGE AND SOUTHEASTERLY WILL STICK AROUND TUESDAY NIGHT ALONG AND
EAST OF THE BLUE RIDGE. WARM AIR COMING OVER THIS WEDGE WILL PRODUCE
LIGHT RAIN/DRIZZLE TO HELP FURTHER MAINTAIN WEDGE OVER THE AREA.
COULD SEE SOME EROSION OVERNIGHT ACROSS THE SOUTH...BUT A TOUGH CALL
TO MAKE AT THIS POINT. A WEAK COLD FRONT WILL SLOWLY MOVE ACROSS THE
OHIO/TENN VALLEY ON WEDNESDAY. WITH PRESSURE FALLS ACROSS THE OHIO
VALLEY...THE WEDGE WILL CONTINUE TO ERODE THROUGH THE DAY WEDNESDAY
WITH LYNCHBURG AREA NORTHEAST BREAKING OUT LATE IN THE DAY. ERODING
WEDGE ACROSS THE AREA WILL MAKE FOR A TRICKY TEMPERATURE FORECAST.
TEMPERATURES WILL REMAIN BELOW NORMAL BY ABOUT 5-10F ACROSS THE
NORTHEAST AND AROUND NORMAL BLF-DAN SOUTH
OVERNIGHT WEDNESDAY...PREFRONTAL SHOWERS WILL EDGE INTO THE WEST.
WITH THE FRONT MOVING EVER-SO-SLOWLY ACROSS THE OHIO-TENN VALLEY.
WITH THE PARENT LOW PRESSURE SYSTEM BECOMING OCCLUDED OVER THE GREAT
LAKES...FRONT MAY NOT CROSS THE MOUNTAINS. PREFRONTAL SHOWERS MAY
ADVANCE EAST OF THE BLUE RIDGE TOWARDS SUNRISE BUT AMOUNTS WILL
REMAIN LOW. WESTERN EDGE OF THE CWA (BLF-LWB) SHOULD RECEIVE A GOOD
RAIN AROUND A HALF OF AN INCH.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AN UPPER LEVEL LOW WILL BECOME OCCLUDED OVER THE GREAT LAKES
THURSDAY NIGHT. THE ASSOCIATED COLD FRONT IS EXPECTED TO PUSH INTO
THE AREA THURSDAY NIGHT AND POSSIBLY WASH OUT OVER/NEAR THE AREA ON
FRIDAY. WITH A BOUNDARY IN THE VICINITY...KEPT SLIGHT/LOW CHANCE POPS
ACROSS THE AREA. ON SATURDAY...PRE-FRONTAL SHOWERS WILL PUSH THROUGH
THE AREA WITH A FRONTAL PASSAGE EXPECTED ON SUNDAY...MAYBE MONDAY IF
SYSTEM SLOWS DOWN. FORECAST FOR THE LONG TERM HEAVILY WEIGHTED TOWARDS
HPC GUIDANCE WHO FAVORS THE 00Z ECMWF.
TEMPERATURES ARE EXPECTED TO MODERATE BACK TOWARDS NORMAL THROUGH
THE WEEKEND.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
POOR FLYING CONDITIONS DURING THE PERIOD WITH LOW CLOUDS AND
CONVECTION. KFCX 88D SHOWED NUMEROUS SHOWERS AND THUNDERSTORMS
MOVING NORTHWARD ACROSS CWA THIS AFTERNOON. THE COMBINATION OF
COLD AIR ALOFT ASSOCIATED WITH THE UPPER LOW AND EASTERLY FLOW
WILL CONTINUE NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND TONIGHT. THE AXIS OF THE MAIN AREA OF THUNDERSTORMS WITH
HEAVIER RAINS HAS SHIFTED INTO EASTERN PORTIONS OF CWA.
IN GENERAL...CEILINGS WILL LOWER TO MVFR OR IFR...ESPECIALLY AFTER
00Z TONIGHT. WEDGE WILL BE IN PLACE ACROSS THE REGION THROUGH THE
NIGHT...SO CONDITIONS ARE NOT EXPECTED TO IMPROVE ONCE CEILINGS
AND VISIBILITIES GO DOWN.
EAST TO SOUTHEAST FLOW CONTINUES INTO FRIDAY...SO EXPECT A CHANCE
OF SHOWERS EVERYDAY...WITH POTENTIAL FOR LOWER CIGS/VSBYS ALONG
AND EAST OF THE BLUE RIDGE.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ010>020-
022>024-032>035-043>047-058-059.
NC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ001>006-
018>020.
WV...NONE.
&&
SYNOPSIS...KM/WP/KK
NEAR TERM...KK
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS/KKHazardous weather outlook, Jul 20, 10:22 AM EDT, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1022 AM EDT MON JUL 20 2009 NCZ001>004-018>020-VAZ013>017-022>024-032>035-043-211430- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- 1022 AM EDT MON JUL 20 2009 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SHOWERS AND THUNDERSTORMS WITH HEAVY RAINS EXPECTED. THE THREAT OF HEAVY RAIN AND POSSIBLY FLOODING WILL INCREASE THROUGHOUT THE DAY AND INTO THE EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ007-009-WVZ042>045-211430- TAZEWELL-SMYTH-MERCER-SUMMERS-MONROE-GREENBRIER- 1022 AM EDT MON JUL 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ010>012-018>020-211430- BLAND-GILES-WYTHE-CRAIG-ALLEGHANY VA-BATH- 1022 AM EDT MON JUL 20 2009 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ005-006-VAZ044>047-058-059-211430- ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 1022 AM EDT MON JUL 20 2009 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Jul 20, 12:54 PM EDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1254 PM EDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM TSTM WND DMG SPRING MILLS 37.23N 78.93W
07/20/2009 CAMPBELL VA LAW ENFORCEMENT
TREE REPORTED DOWN IN THE SPRING MILL ROAD AND BENT CREEK
ROAD AREA.
&&
MCLocal storm report, Jul 20, 1:02 PM EDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
102 PM EDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM TSTM WND DMG 3 NE SPRING MILLS 37.27N 78.89W
07/20/2009 APPOMATTOX VA LAW ENFORCEMENT
TREE REPORTED DOWN NEAR GALA LAKE
&&
MCLocal storm report, Jul 20, 2:02 PM EDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
202 PM EDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 PM TSTM WND DMG 5 NE APPOMATTOX 37.40N 78.76W
07/20/2009 APPOMATTOX VA COUNTY OFFICIAL
LARGE TREE DOWN ON OLD GRIST MILL ROAD - ROUTE 616 -
ABOUT A HALF MILE SOUTH OF VERA.
&&
SKSpecial weather statement, Jul 20, 2:04 PM EDT, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
204 PM EDT MON JUL 20 2009
VAZ009-015-201845-
GRAYSON VA-SMYTH VA-
204 PM EDT MON JUL 20 2009
...A STRONG THUNDERSTORM WILL AFFECT GRAYSON AND SMYTH COUNTIES...
AT 203 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
TROUTDALE...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR THOMAS BRIDGE AROUND 215 PM...TROUTDALE
AROUND 230 PM AND SUGAR GROVE AROUND 245 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3695 8137 3695 8136 3676 8125 3665 8155
3676 8164
EXPERIMENTAL
SKSpecial weather statement, Jul 20, 3:57 PM EDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 357 PM EDT MON JUL 20 2009 NCZ001-VAZ009-012-015-202030- ASHE NC-GRAYSON VA-SMYTH VA-WYTHE VA- 357 PM EDT MON JUL 20 2009 ...STRONG THUNDERSTORMS WILL AFFECT ASHE...GRAYSON...SMYTH AND WYTHE COUNTIES... AT 355 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES WEST OF SPEEDWELL TO LANSING...MOVING NORTHEAST AT 5 MPH. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THESE STORMS WILL BE NEAR FLATRIDGE AROUND 430 PM. LAT...LON 3684 8107 3643 8151 3652 8163 3690 8130 EXPERIMENTAL DS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 4:47 AM EDT | Special Weather Statement | RNK | Stokes | 58 min |
| Jul 20, 6:00 AM EDT | Special Weather Statement | RNK | Stokes, Surry, Yadkin | 60 min |
| Jul 20, 9:04 AM EDT | Special Weather Statement | RNK | Surry | 56 min |
| Jul 20, 9:27 AM EDT | Flash Flood Watch | RNK | Alleghany, Ashe, Caswell, Rockingham, Stokes, Surry and 3 more | 12 hr |
| Jul 20, 10:45 AM EDT | Flash Flood Warning | RNK | Stokes, Surry, Yadkin | 6 hr |
| Jul 20, 3:57 PM EDT | Special Weather Statement | RNK | Ashe | 33 min |
Nearby
Flash Flood Warnings in North Carolina, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.